Selected Results from Algebra and Mathematical Optimization

  • Sabine Burgdorf
  • Igor Klep
  • Janez Povh
Part of the SpringerBriefs in Mathematics book series (BRIEFSMATH)


Positive semidefinite matrices will be used extensively throughout the book. Therefore we fix notation here and present some basic properties needed later on.


  1. [Bar02]
    Barvinok, A.: A Course in Convexity. Graduate Studies in Mathematics, vol. 54. American Mathematical Society, Providence (2002)Google Scholar
  2. [BTN01]
    Ben-Tal, A., Nemirovski, A.S.: Lectures on Modern Convex Optimization. MPS/SIAM Series on Optimization. Society for Industrial and Applied Mathematics (SIAM), Philadelphia (2001)Google Scholar
  3. [BV04]
    Boyd, S., Vandenberghe, L.: Convex Optimization. Cambridge University Press, New York (2004)CrossRefzbMATHGoogle Scholar
  4. [BW81]
    Borwein, J.M., Wolkowicz, H.: Facial reduction for a cone-convex programming problem. J. Aust. Math. Soc. Ser. A 30 (3), 369–380 (1980/1981)Google Scholar
  5. [Brä11]
    Brändén, P.: Obstructions to determinantal representability. Adv. Math. 226 (2), 1202–1212 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  6. [BK09]
    Brešar, M., Klep, I.: Noncommutative polynomials, Lie skew-ideals and tracial Nullstellensätze. Math. Res. Lett. 16 (4), 605–626 (2009)zbMATHGoogle Scholar
  7. [BK10]
    Burgdorf, S., Klep, I.: Trace-positive polynomials and the quartic tracial moment problem. C. R. Math. 348 (13–14), 721–726 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  8. [BK12]
    Burgdorf, S., Klep, I.: The truncated tracial moment problem. J. Oper. Theory 68 (1), 141–163 (2012)MathSciNetzbMATHGoogle Scholar
  9. [BCKP13]
    Burgdorf, S., Cafuta, K., Klep, I., Povh, J.: The tracial moment problem and trace-optimization of polynomials. Math. Program. 137 (1–2), 557–578 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  10. [CLR95]
    Choi, M.-D., Lam, T.Y., Reznick, B.: Sums of squares of real polynomials. In: K-Theory and Algebraic Geometry: Connections with Quadratic Forms and Division Algebras (Santa Barbara, CA, 1992). Proceedings of Symposia in Pure Mathematics, vol. 58, pp. 103–126. American Mathematical Society, Providence (1995)Google Scholar
  11. [Con76]
    Connes, A.: Classification of injective factors. Cases II1, II\(_{\infty },\) III\(_{\lambda },\) \(\lambda \not =1\). Ann. Math. (2) 104 (1), 73–115 (1976)Google Scholar
  12. [CF96]
    Curto, R.E., Fialkow, L.A.: Solution of the truncated complex moment problem for flat data. Mem. Am. Math. Soc. 119 (568), x+52 (1996)Google Scholar
  13. [CF98]
    Curto, R.E., Fialkow, L.A.: Flat extensions of positive moment matrices: recursively generated relations. Mem. Am. Math. Soc. 136 (648), x+56 (1998)Google Scholar
  14. [dK02]
    de Klerk, E.: Aspects of Semidefinite Programming. Applied Optimization, vol. 65. Kluwer Academic, Dordrecht (2002)Google Scholar
  15. [Hel00]
    Helmberg, C.: Semidefinite Programming for Combinatorial Optimization. Konrad-Zuse-Zentrum für Informationstechnik, Berlin (2000)zbMATHGoogle Scholar
  16. [Hel02]
    Helton, J.W.: “Positive” noncommutative polynomials are sums of squares. Ann. Math. (2) 156 (2), 675–694 (2002)Google Scholar
  17. [HM04]
    Helton, J.W., McCullough, S.: A Positivstellensatz for non-commutative polynomials. Trans. Am. Math. Soc. 356 (9), 3721–3737 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  18. [HM12]
    Helton, J.W., McCullough, S.: Every convex free basic semi-algebraic set has an LMI representation. Ann. Math. (2) 176 (2), 979–1013 (2012)Google Scholar
  19. [HKM12]
    Helton, J.W., Klep, I., McCullough, S.: The convex Positivstellensatz in a free algebra. Adv. Math. 231 (1), 516–534 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  20. [HJ12]
    Horn, R.A., Johnson, C.R.: Matrix Analysis. Cambridge University Press, Cambridge (2012)CrossRefGoogle Scholar
  21. [KVV14]
    Kaliuzhnyi-Verbovetskyi, D.S., Vinnikov, V.: Foundations of Free Noncommutative Function Theory, vol. 199. American Mathematical Society, Providence (2014)zbMATHGoogle Scholar
  22. [KS07]
    Klep, I., Schweighofer, M.: A nichtnegativstellensatz for polynomials in noncommuting variables. Isr. J. Math. 161, 17–27 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  23. [KS08a]
    Klep, I., Schweighofer, M.: Connes’ embedding conjecture and sums of hermitian squares. Adv. Math. 217 (4), 1816–1837 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  24. [KS08b]
    Klep, I., Schweighofer, M.: Sums of hermitian squares and the BMV conjecture. J. Stat. Phys. 133 (4), 739–760 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  25. [Lam01]
    Lam, T.Y.: A First Course in Noncommutative Rings. Graduate Texts in Mathematics, vol. 131, 2nd edn. Springer, New York (2001)Google Scholar
  26. [MPRW09]
    Malick, J., Povh, J, Rendl, F., Wiegele, A.: Regularization methods for semidefinite programming. SIAM J. Optim. 20 (1), 336–356 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  27. [McC01]
    McCullough, S.: Factorization of operator-valued polynomials in several non-commuting variables. Linear Algebra Appl. 326 (1–3), 193–203 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  28. [MP05]
    McCullough, S., Putinar, M.: Noncommutative sums of squares. Pac. J. Math. 218 (1), 167–171 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  29. [Mit15]
    Mittelman, H.D.: (2015)
  30. [MKKK10]
    Murota, K., Kanno, Y., Kojima, M., Kojima, S.: A numerical algorithm for block-diagonal decomposition of matrix ∗-algebras with application to semidefinite programming. Jpn. J. Ind. Appl. Math. 27 (1), 125–160 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  31. [NT14]
    Netzer, T., Thom, A.: Hyperbolic polynomials and generalized clifford algebras. Discrete Comput. Geom. 51, 802–814 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  32. [Par03]
    Parrilo, P.A.: Semidefinite programming relaxations for semialgebraic problems. Math. Program. 96 (2, Ser. B), 293–320 (2003)Google Scholar
  33. [PP08]
    Peyrl, H., Parrilo, P.A.: Computing sum of squares decompositions with rational coefficients. Theor. Comput. Sci. 409 (2), 269–281 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  34. [PK97]
    Porkolab, L., Khachiyan, L.: On the complexity of semidefinite programs. J. Glob. Optim. 10 (4), 351–365 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  35. [PRW06]
    Povh, J., Rendl, F., Wiegele, A.: A boundary point method to solve semidefinite programs. Computing 78, 277–286 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  36. [PS01]
    Powers, V., Scheiderer, C.: The moment problem for non-compact semialgebraic sets. Adv. Geom. 1 (1), 71–88 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  37. [PW98]
    Powers, V., Wörmann, T.: An algorithm for sums of squares of real polynomials. J. Pure Appl. Algebra 127 (1), 99–104 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  38. [Pro76]
    Procesi, C.: The invariant theory of n × n matrices. Adv. Math. 19 (3), 306–381 (1976)MathSciNetCrossRefzbMATHGoogle Scholar
  39. [PS76]
    Procesi, C., Schacher, M.: A non-commutative real Nullstellensatz and Hilbert’s 17th problem. Ann. Math. 104 (3), 395–406 (1976)MathSciNetCrossRefzbMATHGoogle Scholar
  40. [Put93]
    Putinar, M.: Positive polynomials on compact semi-algebraic sets. Ind. Univ. Math. J. 42 (3), 969–984 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  41. [Qua15]
    Quarez, R.: Trace-positive non-commutative polynomials. Proc. Am. Math. Soc. 143 (8), 3357–3370 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  42. [Ram97]
    Ramana, M.V.: An exact duality theory for semidefinite programming and its complexity implications. Math. Program. 77 (2, Ser. B), 129–162 (1997)Google Scholar
  43. [Row80]
    Rowen, L.H.: Polynomial Identities in Ring Theory. Pure and Applied Mathematics, vol. 84. Academic, New York (1980)Google Scholar
  44. [Sch12]
    Scheiderer, C.: Sums of squares of polynomials with rational coefficients. arXiv:1209.2976, to appear in J. Eur. Math. Soc. (2012)Google Scholar
  45. [Tak03]
    Takesaki, M.: Theory of Operator Algebras. III. Encyclopaedia of Mathematical Sciences, vol. 127. Operator Algebras and Non-commutative Geometry, 8. Springer, Berlin (2003)Google Scholar
  46. [WSV00]
    Wolkowicz, H., Saigal, R., Vandenberghe, L.: Handbook of Semidefinite Programming. Kluwer, Boston (2000)CrossRefzbMATHGoogle Scholar

Copyright information

© The Author(s) 2016

Authors and Affiliations

  • Sabine Burgdorf
    • 1
  • Igor Klep
    • 2
  • Janez Povh
    • 3
  1. 1.Centrum Wiskunde & InformaticaAmsterdamThe Netherlands
  2. 2.Department of MathematicsThe University of AucklandAucklandNew Zealand
  3. 3.Faculty of Information Studies in Novo MestoNovo MestoSlovenia

Personalised recommendations